Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 13, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 26, 2006, 5:02 PM MDT for Custer County, Meade County, South Dakota. It was in force for 9 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2006, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 4, 2006, 11:15 PM MDT
- In force
- 9 days
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Custer County, SD, Meade County, SD
The radar
The Rapid City radar (KUDX), 20 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 4:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 153 J/kg
- Mixed-layer CIN
- -544 J/kg
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:30 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 26, 1:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI MAY 26 2006 .DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT THROUGH FAR NORTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING...NEAR A LINE FROM KGCC-K2WX. A FEW TOWERING CUMULUS ACROSS SOUTHWEST SOUTH DAKOTA...OTHERWISE SUNNY SKIES. FORECAST CONCERNS FOR THE WEEKEND REVOLVE AROUND THE MOVEMENT OF THE COLD FRONT AND POTENTIAL FOR SEVERE THUNDERSTORMS. NAM/GFS DIFFER SLIGHTLY WITH MOVEMENT OF THE COLD FRONT...WITH EACH MODEL RUN SLOWING THE EASTWARD PROGRESSION. WITH THE GFS SLIGHTLY WEST OF NAM...WILL BASE FORECAST ON THE SLOWER GFS. FOR TONIGHT...CURRENT FRONT ACROSS NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING WILL STALL THIS EVENING. RUC INDICATING THAT IT MIGHT WIGGLE NORTHWARD OVERNIGHT AS STRONG 850-700MB THETA-E ADVECTION KICKS IN ON THE NOSE OF THE LOW LEVEL JET. BEST CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING WILL BE IN AREA OF CONVERGENCE ALONG THE COLD FRONT. SUFFICIENT CAPE/SHEAR FOR SUPERCELLS...WITH LARGE HAIL THE PRIMARY THREAT. MAY BE A FEW SEVERE WIND GUSTS AS FORECAST SOUNDINGS FOR NORTHEAST WYOMING HAVE CLASSIC INVERTED-V SIGNATURE. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA THROUGH THE EVENING...WITH A STORM OR TWO PRODUCING LARGE HAIL. COLD FRONT IS FORECAST TO SLIDE FURTHER SOUTH/EAST TONIGHT. NAM/GFS DEVELOP SURFACE LOW OVER NORTHEAST WYOMING SATURDAY AFTERNOON...WITH FRONT EXTENDING NORTHEAST THROUGH THE BLACK HILLS/NORTHWEST SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND NORTH OF THE FRONT...WHERE SUFFICIENT SHEAR/INSTABILITY WILL EXIST FOR SUPERCELL DEVELOPMENT. VERY WARM MID LEVEL TEMPERATURES...700MB TEMPERATURES OF +14C TO +16C...SHOULD CAP CONVECTION EAST OF THE BLACK HILLS. WITH NAM/GFS INDICATING INCREASING SYNOPTIC SCALE LIFT ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA DURING THE LATE AFTERNOON...SO HAVE ADDED SOME SMALL POPS 21Z-00Z. THUNDERSTORM COVERAGE WILL INCREASE IN THE EVENING AS 850-700MB THETA-E ADVECTION INCREASES OVER THE SURFACE BOUNDARY. SUNDAY SHOULD ESSENTIALLY BE A REPEAT OF SATURDAY...EXCEPT FRONT/SURFACE LOW WILL DEVELOP FURTHER SOUTH AND EAST. THIS WILL PUT SEVERE WEATHER THREAT INTO SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA. BEST CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE SUNDAY NIGHT/MONDAY AS UPPER LEVEL TROF FINALLY SWINGS THROUGH THE NORTHERN PLAINS. EXTENDED...UPPER LEVEL FLOW TRANSITIONS FROM SOUTHWESTERLY AROUND MID WEEK TO NORTHWESTERLY BY NEXT WEEKEND AS AN UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN ROCKIES. A FEW WEAK DISTURBANCES MOVING THROUGH THE FLOW MAY PRODUCE A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AROUND MID WEEK...BUT AS THE RIDGE BUILDS OVER THE ROCKIES...CONDITIONS WILL DRY OUT BY THE END OF THE WEEK. TEMPERATURES LOOK TO REMAIN AT OR SLIGHTLY ABOVE AVERAGE FOR THE FIRST PART OF THE EXTENDED PERIOD...AND SLOWLY WARM INTO NEXT WEEKEND. && .AVIATION...VFR CONDITIONS EXPECTED WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS ALL ROUTES THROUGH THIS EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 26, 9:38 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 938 AM MDT FRI MAY 26 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 938 AM MDT (1038 AM CDT) FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MOST OF WESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. A WEAK COLD FRONT WILL SLIDE INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND WILL PROVIDE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM GILLETTE IN NORTHEAST WYOMING TO LEMMON IN NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS...THOUGH A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON SATURDAY ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND THE NORTHERN PORTIONS OF CAMPBELL AND CROOK COUNTIES IN NORTHEASTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED ACROSS FAR NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. 07
In the hours before
Special weather statement, May 26, 4:39 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 439 PM MDT FRI MAY 26 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-270300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS- NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS- PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- ZIEBACH- 439 PM MDT (539 PM CDT) FRI MAY 26 2006 ...HIGH BASED THUNDERSTORMS PRODUCING VERY GUSTY WINDS... SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. BECAUSE THE LOWER ATMOSPHERE IS VERY DRY...STRONG WINDS FROM THESE SHOWERS AND THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 45 TO 55 MPH. LIGHTWEIGHT OBJECTS SHOULD BE SECURED OR BROUGHT INDOORS. RUDGE
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:36 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Meade | 5 days |
| May 26, 4:32 PM MDT | Severe Thunderstorm Warning | UNR | Pennington, Todd | 7 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.